Q. I have a 19-month-old white, Toy Poodle named Sophie who weighs 4.5 pounds. Twice she has lost hair after her vaccinations, once in her left front armpit and once on her right rear thigh. The skin does not look irritated nor does she scratch at it, the hair simply comes out. The latest skin-loss area is about 2 inches in circumference. It’s not a bacterial or fungal infection, or mites or scabies. My vet is unsure as to exactly what the cause is, although she mentioned that Sophie might have a compromised immune system.
Also, she has had crusty, scaly spots on her elbows and heels, which leaves the skin darkened and the hair comes out. Do you have any idea what might be going on with her?
I bathe Sophie about every six weeks with an oatmeal shampoo and conditioner. Sophie is an inside dog, except for her bathroom visits outside and she is always leashed. We live in the country and have hawks and owls that could capture her if she was wandering around the yard unleashed.
I am so frustrated that this is happening to her. The hair loss does not seem to bother her, but it bothers me and is
cosmetically unattractive. I worry that she might have a serious, undiagnosed condition.
I would appreciate very much any insight you might be able to share with me as to what is causing Sophie’s skin problems.
A. I once vaccinated a Toy Poodle, and her hair fell out and then grew back in a different color. I hate it when that happens!
Seriously, it does sound as if Sophie has a delicate immune system, and when it was stimulated by a vaccination it reacted by attacking her hair follicles. As you said, it’s primarily a cosmetic problem. From your description, it sounds like Sophie has some other skin problems going on, as well.
It sounds like your veterinarian has done a good job of ruling out infectious or parasitic disease, such as mites, lice or ringworm. Oatmeal shampoo is a good idea with dogs that have dry, scaly skin.
You might ask your veterinarian about a round of steroids, which help suppress the immune system. Although drugs like prednisone can have side effects, a two-week course should not create a big problem. Sometimes, applying a topical steroid ointment or spray to the affected areas can help them normalize.
Page 1 | 2